Alert archive / Wyoming / High Wind Watches in 2012

High Wind Watch 35, NWS Cheyenne, WY

December 22, 20124 counties in Wyoming

NWS Cheyenne, WY issued this high wind watch at Dec 22, 2012, 1:52 AM MST for 4 counties in Wyoming. It took effect at Dec 22, 2012, 11:00 PM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 22, 2012, 1:52 AM MST (08:52 UTC)
In effect from
Dec 22, 2012, 11:00 PM MST
Expired
Dec 22, 2012, 1:02 PM MST
In force
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Carbon County, WY, Laramie County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 88 km from the middle of the area, began a volume at 08:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 8.9 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2012-12-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2012-12-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3260 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

826 
WWUS75 KCYS 220852
NPWCYS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHEYENNE WY
152 AM MST SAT DEC 22 2012

...HIGH WIND WATCH FOR WIND PRONE AREAS OF SOUTHEAST WYOMING
TONIGHT THROUGH SUNDAY MORNING...

.HIGH WINDS ARE EXPECTED TO RETURN TONIGHT AND IMPACT AT LEAST THE
WIND PRONE AREAS OF SOUTHEAST WYOMING. WINDS ARE EXPECTED TO
BECOME STRONG AROUND ARLINGTON...BORDEAUX AND THE SOUTHERN LARAMIE
RANGE BY LATE EVENING AND IMPACT TRAVEL WITH STRONG CROSSWINDS AND
BLOWING SNOW.

WYZ106-110-116-117-230000-
/O.NEW.KCYS.HW.A.0035.121223T0600Z-121223T1800Z/
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTH LARAMIE RANGE-
SOUTH LARAMIE RANGE FOOTHILLS-
INCLUDING THE CITIES OF...BORDEAUX...ARLINGTON...ELK MOUNTAIN...
VEDAUWOO...BUFORD...PUMPKIN VINE...HORSE CREEK...HARRIMAN...
WHITAKER
152 AM MST SAT DEC 22 2012

...HIGH WIND WATCH IN EFFECT FROM THIS EVENING THROUGH SUNDAY
MORNING...

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM THIS EVENING THROUGH SUNDAY
MORNING. 

* TIMING...11 PM TONIGHT THROUGH 11 AM SUNDAY

* WINDS...WEST AT 35 TO 45 MPH SUSTAINED WITH GUSTS TO 65 MPH.

* IMPACTS...SUDDEN STRONG GUSTY WINDS MAY MAKE TRAVEL
  HAZARDOUS...ESPECIALLY FOR HIGH PROFILE OR LIGHTWEIGHT VEHICLES.
  MOTORISTS ARE URGED TO USE CAUTION TONIGHT THROUGH SUNDAY
  MORNING IF TRAVELING ON NORTH TO SOUTH ORIENTED HIGHWAYS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
1 follow-up statement
731 
WWUS75 KCYS 222002
NPWCYS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHEYENNE WY
102 PM MST SAT DEC 22 2012

...STRONG WINDS TO RETURN TO THE ARLINGTON AREA LATE TONIGHT AND 
SUNDAY MORNING...

.AN UPPER LEVEL DISTURBANCE WILL PRODUCE A TIGHTENING SURFACE
PRESSURE GRADIENT AS IT TRACKS ACROSS WYOMING LATE TONIGHT AND
SUNDAY. AS A RESULT...WINDS WILL STRENGTHEN ACROSS MUCH OF
SOUTHEAST WYOMING AND BECOME STRONG IN THE ARLINGTON AREA AFTER
MIDNIGHT.

WYZ106-116-117-222115-
/O.CAN.KCYS.HW.A.0035.121223T0600Z-121223T1800Z/
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
INCLUDING THE CITIES OF...BORDEAUX...VEDAUWOO...BUFORD...
PUMPKIN VINE...HORSE CREEK...HARRIMAN...WHITAKER
102 PM MST SAT DEC 22 2012

...HIGH WIND WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS CANCELLED THE HIGH
WIND WATCH. 

ALTHOUGH WINDS WILL BECOME LOCALLY WINDY LATE TONIGHT AND
ESPECIALLY ON SUNDAY MORNING...WIND GUSTS ARE EXPECTED TO ONLY
REACH AROUND 50 MPH. THEREFORE...THE HIGH WIND WATCH HAS BEEN
CANCELLED.

$$

WYZ110-231200-
/O.UPG.KCYS.HW.A.0035.121223T0600Z-121223T1800Z/
/O.NEW.KCYS.HW.W.0047.121223T0400Z-121223T1900Z/
NORTH SNOWY RANGE FOOTHILLS-
INCLUDING THE CITIES OF...ARLINGTON...ELK MOUNTAIN
102 PM MST SAT DEC 22 2012

...HIGH WIND WARNING IN EFFECT FROM 9 PM THIS EVENING TO NOON MST
SUNDAY...

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 9 PM THIS EVENING TO NOON MST
SUNDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* TIMING...9 PM TONIGHT THROUGH NOON SUNDAY

* WINDS...WEST AT 35 TO 45 MPH SUSTAINED WITH GUSTS TO 65 MPH.

* IMPACTS...SUDDEN STRONG GUSTY WINDS MAY MAKE TRAVEL
  HAZARDOUS...ESPECIALLY FOR HIGH PROFILE OR LIGHTWEIGHT VEHICLES.
  MOTORISTS ARE URGED TO USE CAUTION TONIGHT THROUGH SUNDAY
  MORNING IF TRAVELING ON NORTH TO SOUTH ORIENTED HIGHWAYS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. FOR DETAILED ROAD
AND TRAVEL CONDITIONS IN WYOMING AND NEBRASKA...DIAL 5 1 1.

&&

$$

HAHN

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind watch went out at Dec 21, 10:48 PM MST, 3 hours 4 minutes earlier.

Area forecast discussion, Dec 21, 10:48 PM MST, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1048 PM MST FRI DEC 21 2012

.AVIATION...06Z. TAFS. VFR. MINIMAL CLOUD COVER. AFTER 16Z...GUSTY
WINDS AT SOME TAF SITES.  RUBIN

&&

.PREV DISCUSSION... /ISSUED 947 PM MST FRI DEC 21 2012/

UPDATE...GRIDDED FORECASTS MASSAGED FOR THE REST OF THE NIGHT.
WEAK SHORTWAVE TROUGH ALOFT PASSES OVERHEAD...BRIEFLY INCREASING
THE SURFACE THROUGH 700 MB GRADIENTS...THUS EXPECT MOST LOCALES
TO SEE MINIMUM TEMPERATURES NEAR OR SHORTLY AFTER MIDNIGHT...
THEN LOW LEVEL MIXING AND WINDS WILL LIKELY AID TEMPERATURES
TO BE STEADY OR SLOWLY RISING AFTER MIDNIGHT...ESPECIALLY TO THE
LEE OF THE LARAMIE RANGE FROM WHEATLAND TO CHEYENNE TO THE COLORADO
STATE LINE. BASED ON TRENDS THE PAST FEW HOURS...AND LOCAL
CLIMATOLOGY...BOOSTED WINDS LOCALLY AT ARLINGTON IN EASTERN
CARBON COUNTY AND AT BORDEAUX IN SOUTHERN PLATTE COUNTY OVERNIGHT.
ALSO ADJUSTED TEMPERATURES...DEWPOINTS...WINDS AND CLOUD COVER
THE REST OF THE NIGHT.

QUICK PEEK AT THE 22/00Z NAM AND 22/00Z GFS STILL SHOWS A DECENT
CHANCE FOR SNOW FALLING ON CHRISTMAS EVE AND CHRISTMAS DAY FOR
A RELATIVELY UNCOMMON CHRISTMAS EVE AND CHRISTMAS DAY SNOWFALL
EVENT...EVEN FOR SOUTHEAST WYOMING AND WESTERN NEBRASKA.  RUBIN

PREV DISCUSSION... /ISSUED 534 PM MST FRI DEC 21 2012/

AVIATION...00Z TAFS. VFR. MINIMAL CLOUD COVER. AFTER 16Z...
GUSTS NEAR 30 KNOTS AT RAWLINS...LARAMIE AND CHEYENNE...
WITH GUSTS NEAR 20 KNOTS AT ALLIANCE...SCOTTSBLUFF AND SIDNEY.

RUBIN

PREV DISCUSSION... /ISSUED 256 PM MST FRI DEC 21 2012/

SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT...
SEASONALLY MILD AND DRY CONDITIONS WILL CONTINUE OVER THE CWA
THROUGH MOST OF SATURDAY NIGHT. THE MID AND UPPER LEVEL RIDGE
CURRENTLY OVER THE CWA WILL SLOWLY FLATTEN AND MOVE EAST ONTO THE
PLAINS THROUGH SATURDAY NIGHT. IN ADDITION...WINDY CONDITIONS WILL
PERSIST IN AREAS ALONG AND WEST OF THE LARAMIE RANGE THROUGH
SATURDAY EVENING WITH GUSTS TO 40 MPH.

THE FLOW ALOFT BECOMES MORE WESTERLY AND INCREASES SATURDAY NIGHT
WITH THE SURFACE BOUNDARY ALONG THE EASTERN WYOMING BORDER. THE
WINDS AT 700 MB INCREASE TO 45 KNOTS BY 06Z SUNDAY AND CONTINUE
THROUGH SUNDAY. HIGH WINDS WILL BE A POSSIBILITY IN SOME AREAS
ALONG AND WEST OF THE LARAMIE RANGE LATE SATURDAY EVENING AND
THROUGH MOST OF SUNDAY. WILL HOLD OFF ON THE ISSUANCE OF A HIGH
WIND WATCH AT THIS TIME...BUT DID ADD BLOWING SNOW TO THE FORECAST
FOR AREAS OVER AND NEAR THE MOUNTAINS. THE WINDS WILL BE AIDED BY
THE APPROACH AND PASSAGE OF A WEAK SHORTWAVE TROUGH ON SUNDAY.
THAT FEATURE WILL INCREASE OROGRAPHIC FLOW FOR THE MOUNTAINS AND
MOISTURE...PRODUCING SEVERAL INCHES OF SNOW OVER THE SNOWY AND
SIERRA MADRE RANGES ON SUNDAY.

A SHORTWAVE RIDGE THEN BUILDS OVER THE ROCKIES SUNDAY NIGHT IN
ADVANCE OF THE MAIN SHORTWAVE TROUGH. COOLER TEMPERATURES AND
MORE CLOUDS WILL AFFECT THE CWA SATURDAY NIGHT THROUGH SUNDAY
NIGHT.

LONG TERM...MONDAY THROUGH FRIDAY...
THE MAIN CHALLENGES DURING THE EXTENDED FORECAST PERIOD DEAL WITH
ACCUMULATING SNOWFALL AND TEMPERATURES. THE 12Z MEDIUM RANGE MODELS
ARE IN GENERAL AGREEMENT DEPICTING AN PROGRESSIVE AMPLIFIED UPPER
LEVEL PATTERN NEXT WEEK. THE FIRST OF TWO SIGNIFICANT PACIFIC LOW
PRESSURE TROUGHS WILL IMPACT THE CWA CHRISTMAS EVE THROUGH CHRISTMAS
DAY. THIS TROUGH WILL DEEPEN AS IT TRANSLATES EAST ACROSS THE
ROCKIES MONDAY AFTERNOON AND NIGHT. AT THE SAME TIME...A SURFACE
FRONTAL BOUNDARY WILL BE STALLED ALONG THE LARAMIE RANGE. THE
PASSAGE OF THE TROUGH AND COUNTERCLOCKWISE CIRCULATION AROUND LOW
PRESSURE OVER SOUTHERN COLORADO WILL ENHANCE THE UPSLOPE FLOW...
THEREBY INCREASING THE THREAT FOR ACCUMULATING SNOWFALL OVER MUCH
OF THE CWA. THE GFS AND ECMWF QPF/SNOWFALL AMOUNTS VARY SOMEWHAT...
WITH A CONSENSUS APPROACH YIELDING LIGHT ACCUMULATIONS (1-3") FOR
THE VALLEYS AND PLAINS...AND MODERATE ACCUMULATIONS FOR THE
MOUNTAINS (4-8") DURING THE 48-HOUR PERIOD. FORTUNATELY...WINDS
WITH THIS STORM SYSTEM WILL BE LIGHT...RESULTING IN MINOR DRIFTING
SNOW AND LOWEST WIND CHILL VALUES FROM 0 TO -10 DEGREES. IT WILL
BE NOTICEABLY COLDER...ESPECIALLY MONDAY NIGHT AND CHRISTMAS DAY.
700MB TEMPERATURES AROUND -14C WILL YIELD CHRISTMAS DAY HIGH
TEMPERATURES IN THE TEENS AND LOWER 20S LOWER ELEVATIONS AND
SINGLE DIGITS FOR THE MOUNTAINS.

SNOW QUICKLY ENDS FROM WEST TO EAST BY TUESDAY EVENING AS THE
UPPER TROUGH MOVES INTO THE PLAINS...AND TRANSITORY SHORTWAVE
RIDGE IS CENTERED ALONG THE FRONT RANGE. THE FLOW ALOFT THEN
BACKS TO THE SOUTHWEST WEDNESDAY AND WEDNESDAY NIGHT IN ADVANCE
OF THE SECOND PACIFIC TROUGH. 700MB TEMPERATURES WEDNESDAY MODERATE
TO -6C WITH HIGHS IN THE 20S AND 30S. SIMILAR TEMPERATURES ARE
EXPECTED FOR THURSDAY. LIGHT SNOW WILL DEVELOP WEST OF THE
LARAMIE RANGE THURSDAY MORNING...SPREADING EAST INTO SOUTHEAST
WYOMING AND NEBRASKA PANHANDLE DURING THE AFTERNOON AND NIGHT.
THE SNOW WILL TAPER OFF AND END FOR THE PLAINS FRIDAY...BUT
LINGER OVER THE MOUNTAINS AND ADJACENT VALLEYS. WINDS AHEAD OF
AND DURING THE PASSAGE OF THIS STORM SYSTEM WILL BE BREEZY ALONG
AND WEST OF THE LARAMIE RANGE. HIGH TEMPERATURES FRIDAY WILL
BE A FEW DEGREES COOLER FROM THURSDAY GIVEN THAT THE AIR MASS
WILL BE OF PACIFIC ORIGIN.

AVIATION...18Z TAF ISSUANCE...
VFR CONDITIONS WILL PREVAIL THROUGH SATURDAY MORNING. THERE WILL BE
SOME CIRRUS PASSING FROM WEST TO EAST OVER THE TERMINALS FROM TIME
TO TIME. GUSTY WEST TO SOUTHWEST WINDS UP TO 35 KT WILL STILL OCCUR
WEST OF THE LARAMIE RANGE...INCLUDING THE ARLINGTON...ELK MOUNTAIN
AND RAWLINS AREAS THROUGH LATE AFTERNOON. SOME GUSTS TO 25 KT CAN
BE EXPECTED AT LARAMIE AND CHEYENNE THIS AFTERNOON AS WELL. WINDS
WILL DIMINISH AFTER SUNSET AND REMAIN LIGHT TONIGHT AND SATURDAY
MORNING.

FIRE WEATHER...
MINIMAL FIRE WEATHER CONCERNS WILL BE OVER THE CWA THROUGH NEXT
WEEK. A PACIFIC STORM SYSTEM WILL AFFECT THE REGION CHRISTMAS EVE
AND CHRISTMAS DAY...WITH ANOTHER AFFECTING THE ROCKIES LATE NEXT
WEEK. EACH STORM WILL BRING ACCUMULATING SNOW AND COLDER TEMPERATURES
TO THE DISTRICTS. IN BETWEEN THE STORMS...TEMPERATURES WILL RECOVER
SOME AND WESTERLY WINDS WILL BE STRONG IN AREAS ALONG AND WEST OF
THE LARAMIE RANGE.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/FIRE WEATHER...WEILAND
LONG TERM/AVIATION...JAMSKI
Hazardous weather outlook, Dec 21, 6:30 PM MST, 7 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
630 PM MST FRI DEC 21 2012

WYZ101>119-221145-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
630 PM MST FRI DEC 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WEST WINDS WILL GUST AS HIGH AS 50 MPH ALONG AND WEST OF THE
LARAMIE RANGE ON SUNDAY.

A PACIFIC STORM SYSTEM WILL MOVE ACROSS SOUTHEAST WYOMING MONDAY
NIGHT AND CHRISTMAS DAY. ACCUMULATING SNOW IS POSSIBLE WITH THIS
SYSTEM ALONG WITH MUCH COLDER TEMPERATURES AND BRISK WINDS. PLEASE
SEE THE SPECIAL WEATHER STATEMENT ISSUED FOR MORE DETAILED
INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-221145-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
630 PM MST FRI DEC 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A STORM SYSTEM WILL MOVE ACROSS THE WESTERN NEBRASKA PANHANDLE ON
MONDAY NIGHT AND CHRISTMAS DAY. ACCUMULATING SNOW WILL BE POSSIBLE
WITH THIS SYSTEM ALONG WITH AN INCREASE IN WIND AND COLDER
TEMPERATURES ON CHRISTMAS DAY. PLEASE SEE THE SPECIAL WEATHER
STATEMENT ISSUED FOR MORE DETAILED INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

RUBIN

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 22, 1:02 PM MSTHigh Wind WarningCYSAlbany, Carbon, Laramie, Platte21 hr

Nearby

High Wind Watches in Wyoming, 2012Every high wind watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.